Alert archive / California / Beach Hazards Statements in 2024

Beach Hazards Statement 4, NWS San Diego, CA

February 7, 2024Orange County, San Diego County, California

NWS San Diego, CA issued this beach hazards statement at Feb 7, 2024, 2:02 AM PST for Orange County, San Diego County, California. It was in force for 42 hr.

The area

The counties it named.

The facts

Issued
Feb 7, 2024, 2:02 AM PST (10:02 UTC)
Expired
Feb 8, 2024, 8:00 PM PST
In force
42 hr
Issued by
NWS San Diego, CA

Counties Orange County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 53 km from the middle of the area, began a volume at 10:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 10.0 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2024-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 203 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2024-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
203 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

325 
WHUS46 KSGX 071002
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
202 AM PST Wed Feb 7 2024

CAZ043-552-072200-
/O.NEW.KSGX.BH.S.0004.240207T1002Z-240209T0400Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
202 AM PST Wed Feb 7 2024

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THURSDAY EVENING...

* WHAT...Surf of 3 to 6 feet with sets to 7 feet.

* WHERE...San Diego County Coastal Areas and Orange County 
  Coastal Areas.

* WHEN...Through Thursday evening.

* IMPACTS...Dangerous swimming and surfing conditions. Localized
  minor flooding and beach erosion.

* ADDITIONAL DETAILS...Surf will peak from midday today through
  midday Thursday. Rainfall runoff will produce contaminated water
  especially near outlets of rivers, streams or culverts draining
  into the ocean.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A beach hazards statement is issued when threats such as rip
currents and other hazards are possible. Caution should be used 
when in or near the water, or remain out of the water. 

&&

$$
6 follow-up statements
965 
WHUS46 KSGX 071007 
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
207 AM PST Wed Feb 7 2024

CAZ043-552-072215-
/O.CON.KSGX.BH.S.0004.000000T0000Z-240209T0400Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
207 AM PST Wed Feb 7 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THURSDAY
EVENING...

* WHAT...Surf of 3 to 6 feet with sets to 7 feet. Lightning
  possible this morning.

* WHERE...San Diego County Coastal Areas and Orange County 
  Coastal Areas.

* WHEN...Through Thursday evening.

* IMPACTS...Dangerous swimming and surfing conditions. Localized 
  minor flooding and beach erosion.

* ADDITIONAL DETAILS...Lightning is possible this morning. Surf 
  will peak from midday today through midday Thursday. Rainfall 
  runoff will produce contaminated water especially near outlets 
  of rivers, streams or culverts draining into the ocean.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A beach hazards statement is issued when threats such as rip
currents and other hazards are possible. Caution should be used
when in or near the water, or remain out of the water.

To stay safe from lightning, take shelter if and when lightning is
spotted over the water or strikes nearby.

&&

$$
066 
WHUS46 KSGX 072112
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
112 PM PST Wed Feb 7 2024

CAZ043-552-080600-
/O.CON.KSGX.BH.S.0004.000000T0000Z-240209T0400Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
112 PM PST Wed Feb 7 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THURSDAY
EVENING...

* WHAT...Surf of 3 to 6 feet with sets to 7 feet. Lightning 
  possible this morning.

* WHERE...San Diego County Coastal Areas and Orange County 
  Coastal Areas.

* WHEN...Through Thursday evening.

* IMPACTS...Dangerous swimming and surfing conditions. Localized 
  minor flooding and beach erosion.

* ADDITIONAL DETAILS...Lightning is possible again overnight
  tonight and into early Thursday morning. Surf will peak from 
  midday today through midday Thursday. Rainfall runoff will 
  produce contaminated water especially near outlets of rivers, 
  streams or culverts draining into the ocean.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

Adams
017 
WHUS46 KSGX 080536
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
936 PM PST Wed Feb 7 2024

CAZ043-552-081415-
/O.CON.KSGX.BH.S.0004.000000T0000Z-240209T0400Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
936 PM PST Wed Feb 7 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THURSDAY
EVENING...

* WHAT...Surf of 3 to 6 feet with sets to 8 feet, highest in San
  Diego County.

* WHERE...San Diego and Orange County Coastal Areas.

* WHEN...Through Thursday evening.

* IMPACTS...Dangerous swimming and surfing conditions. Localized 
  minor flooding and beach erosion.

* ADDITIONAL DETAILS...Surf will peak from midday today through 
  midday Thursday. Rainfall runoff will produce contaminated water
  especially near outlets of rivers, streams or culverts draining
  into the ocean.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

APR
075 
WHUS46 KSGX 080916
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
116 AM PST Thu Feb 8 2024

CAZ043-552-082230-
/O.CON.KSGX.BH.S.0004.000000T0000Z-240209T0400Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
116 AM PST Thu Feb 8 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Surf of 3 to 6 feet with sets to 8 feet, highest in San 
  Diego County.

* WHERE...San Diego and Orange County Coastal Areas.

* WHEN...Through this evening.

* IMPACTS...Dangerous swimming and surfing conditions. Localized 
  minor flooding and beach erosion.

* ADDITIONAL DETAILS...Surf will peak this morning, then 
  gradually subside. Rainfall runoff will produce contaminated 
  water especially near outlets of rivers, streams or culverts 
  draining into the ocean.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
833 
WHUS46 KSGX 082109
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
109 PM PST Thu Feb 8 2024

CAZ043-552-090400-
/O.CON.KSGX.BH.S.0004.000000T0000Z-240209T0400Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
109 PM PST Thu Feb 8 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM PST THIS
EVENING...

* WHAT...Surf of 3 to 6 feet with sets to 8 feet, highest in San 
  Diego County.

* WHERE...San Diego and Orange County Coastal Areas.

* WHEN...Through this evening.

* IMPACTS...Dangerous swimming and surfing conditions. Localized 
  minor flooding and beach erosion.

* ADDITIONAL DETAILS...Surf will peak this morning, then 
  gradually subside. Rainfall runoff will produce contaminated 
  water especially near outlets of rivers, streams or culverts 
  draining into the ocean.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
154 
WHUS46 KSGX 090400
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
800 PM PST Thu Feb 8 2024

CAZ043-552-090500-
/O.EXP.KSGX.BH.S.0004.000000T0000Z-240209T0400Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
800 PM PST Thu Feb 8 2024

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM PST THIS EVENING...

The surf is lower and will continue to trend downward through
Friday..

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this beach hazards statement went out at Feb 6, 9:20 PM PST, 4 hours 42 minutes earlier.

Area forecast discussion, Feb 6, 9:20 PM PST, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
920 PM PST Tue Feb 6 2024

.SYNOPSIS...
Areas of moderate to locally heavy rainfall are expected to
continue overnight into Wednesday. Precipitation coverage will be
showery. Localized flooding is possible overnight, especially
where heavier showers develop. A more organized band of
precipitation is expected to pass through Southern California Wednesday
night into Thursday. Periods of showers will continue into
Friday. Dry with a slow warming trend beginning Sunday with high
temperatures returning to around average for the middle of next
week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Current radar imagery is showing areas of mostly light to moderate
showers moving across coast and valley locations at 9 PM this
evening. Rainfall accumulations over the past 6 hours (as of 9 PM
Feb 6) have mostly been 0.10-0.30 inch, a few mountain locations
have accumulated closer to0.50-0.60 inches, and some locations in
the deserts have accumulated less than a tenth of an inch. Areas
of rain are expected to continue overnight into Wednesday morning.
Based on current observations snow levels are around 4500-5000 ft
in the San Bernardino and Riverside County mountains and 6000 ft
in the San Diego County mountains, periods of snow showers will
continue overnight as well.

By Wednesday afternoon, most of the shower activity will become
confined to the mountains, and the coast and valleys will see a
brief reprieve from the rain. Another storm system will be fast on
its heels though, moving down the California coast on Wednesday,
reaching Southern California Wednesday night. More widespread
rainfall will develop Wednesday night into Thursday morning and
persist into Friday morning. Preliminary rainfall looks lighter than
the current system, and the bulk of the precipitation looks to focus
on San Diego County. Forecast additional rainfall amounts for
Wednesday night into Friday are: Orange County and the Inland
Empire: 0.30-0.50 inches; San Diego Coast: 0.60-0.75 inches; San
Diego Valleys: 0.75-1 inch; San Bernardino and Riverside
mountains: 0.75-1 inch; San Diego County mountains: 1-2 inches;
deserts: less than 0.25 inches.

For Wednesday and Thursday snow levels are forecast to be
4500-5000 ft across all area mountain ranges. Periods of heavy
snow are expected overnight Wednesday into Thursday. Additional
accumulations of 12 to locally up to 18 inches above 7000 feet, 6
to 14 inches 6000-7000 feet, and 5 to 10 inches 5000-6000 feet for
the Riverside and San Bernardino County mountains. In the San
Diego County mountains 5 to 10 inches of snow are possible above
5000 ft, local amounts up to 18 inches possible above 5500 ft.
1-2 inches of snow possible down to 4500 ft.

Periods of gusty west winds are also expected Wednesday night into
Thursday. Gusts of 50 to 60 mph expected in the mountains. Gusty
southwest winds are possible along the coast with peak gusts 25 to
30 mph possible. Wind gusts in the deserts could reach 35 to 45
mph. Winds are expected to diminish into Thursday afternoon.

.From the Previous Discussion...

Persistent troughing over the western United States will lead to
continued below normal temperatures this week. The coldest days of
the week look to be Wednesday and Thursday, when highs will top out
5-10 degrees below at the coast, and 10-20 degrees below normal
across the valleys, mountains and deserts.

By this weekend, a ridge of high pressure begins to build across the
eastern Pacific, bringing an end to the repeated rounds of rain and
cold temperatures. Sunshine and near normal temperatures will then
be seen into the first half of next week.

&&

.AVIATION...
070445Z...Coast/Valleys/Mountains...BKN-OVC clouds with multiple
layers, bases from 2000-4000 feet MSL, locally 700-1000 feet with
reduced VIS 2-5SM in -RA. Areas of higher terrain obscured through
tonight and Wednesday. SCT RA/SHRA and ISO TSRA will continue
overnight through Wednesday morning. Showers will continue through
much of the day Wednesday.

Deserts...OVC clouds with bases 3500-7000 feet MSL will continue
tonight. Occasional SHRA will lower cigs to 2000 feet MSL and VIS to
3-5SM. SCT-BKN cigs near 10000 feet MSL on Wednesday. Highest chance
for -SHRA will start Wednesday evening.

&&

.MARINE...
There is a slight chance of thunderstorms through Wednesday morning.
Any thunderstorm could produce gusty, erratic winds and lightning,
along with choppy seas. Brisk westerly winds gusting  20 to 30 knots
and higher seas are expected through Thursday, see the Small Craft
Advisory for details. This could generate hazardous conditions for
small craft. No additional marine hazards are expected through
Saturday.

&&

.BEACHES...
There is a slight chance of thunderstorms through Wednesday morning.
Surf will increase Thursday, generating sets of 6 to 8 feet, mainly
in San Diego County.

&&

.SKYWARN...
Skywarn activation is requested.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch until 6 AM PST Wednesday for Apple and Lucerne
     Valleys-Coachella Valley-Orange County Coastal Areas-Orange
     County Inland Areas-Riverside County Mountains-San
     Bernardino County Mountains-San Bernardino and Riverside
     County Valleys-The Inland Empire-San Diego County Coastal
     Areas-San Diego County Deserts-San Diego County Mountains-
     San Diego County Valleys-San Gorgonio Pass Near Banning-
     Santa Ana Mountains and Foothills.

     Winter Storm Warning until 8 AM PST Thursday for Riverside
     County Mountains-San Bernardino County Mountains.

     Winter Weather Advisory until noon PST Thursday for San Diego
     County Mountains.

PZ...Small Craft Advisory until 10 AM PST Thursday for Coastal Waters
     from San Mateo Point to the Mexican Border and out to 30 nm-
     Waters from San Mateo Point to the Mexican Border Extending
     30 to 60 nm out including San Clemente Island.

&&

PUBLIC...CO/EA
AVIATION/MARINE/BEACHES...APR

In the hours before

Local storm report, Feb 6, 11:37 PM PST, 2 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
1137 PM PST Tue Feb 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     Hail             1 SSW Bonita            32.66N 117.02W
02/06/2024  E0.25 inch       San Diego          CA   Trained Spotter

            Hail fell and melted quickly. Also reported
            lightning and thunder.

&&

MM

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 6:26 PM PSTAreal Flood AdvisorySGXRiverside, San Bernardino44 hr
Feb 6, 7:47 PM PSTSpecial Weather StatementSGXOrange43 min
Feb 7, 2:18 AM PSTAreal Flood AdvisorySGXSan Diego118 min
Feb 7, 4:29 AM PSTAreal Flood AdvisorySGXSan Diego3 hr
Feb 7, 12:47 PM PSTWind AdvisorySGXRiverside, San Bernardino, San Diego29 hr

Nearby

Beach Hazards Statements in California, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.